Texas, 2005

Hail in Texas, May 8, 2005

May 8, 2005 · NWS SJT · 41 events in 14 counties and zones

The Mothers day severe thunderstorm episode was quite interesting. Early in the day a thunderstorm complex from the night before was just exiting the San Angelo forecast area, and we were trying to determine if the atmosphere would recover in time for another severe weather episode that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The Mothers day severe thunderstorm episode was quite interesting. Early in the day a thunderstorm complex from the night before was just exiting the San Angelo forecast area, and we were trying to determine if the atmosphere would recover in time for another severe weather episode that afternoon. Shortly before noon another upper air disturbance moving out of New Mexico set the stage for moisture to move back into the area around the ongoing thunderstorm complex over central Texas. By around 1 PM. Thunderstorms began to develop on the radar and quickly went severe. While there were several severe thunderstorms that day across much of the area, two supercell thunderstorms were noted. One supercell thunderstorm developed in western Taylor County and moved across much of southern Taylor county. While this storm prompted a couple of tornado warnings, no tornadoes were reported. This storm did produce very large hail from Ovalo to Tuscola.Another supercell thunderstorm developed over northern Concho County near Paint Rock. As this thunderstorm developed, it remained nearly stationary over the community of Paint Rock producing large hail for over a half hour. This storm then gradually moved to the southeast across eastern Concho County and western McCulloch County. The storm weakened a short time over western McCulloch county. However, another thunderstorm moved into this storm from the southwest and the supercell thunderstorm ingested the smaller thunderstorm and became a big monster storm once again over southern McCulloch and Mason Counties. During this phase of the thunderstorm, tornado warnings were issued. Once again no tornadoes were reported. The storm did produce very large hail, with the largest hail noted just to the east of Mason. The hail was softball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 11:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 8, 11:18 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1218 PM CDT SUN MAY 8 2005

.SHORT TERM...ATMOSPHERE IS TRYING TO RECOVER IN THE WAKE OF THIS
MORNINGS MCS CURRENTLY OVER SOUTH CENTRAL TEXAS. ALTHOUGH AIRMASS
WAS WORKED AIRMASS IS RECOVERING AS ADDITIONAL MOISTURE SNEAKS
AROUND THE SOUTH SIDE OF THE THUNDERSTORM COMPLEX AND UP THE RIO
GRANDE THEN INTO WEST CENTRAL TEXAS. DRYLINE IS ALSO SHARPENING UP
THIS AFTERNOON AND IS LOCATED FROM NEAR SNYDER TO SANDERSON. ALSO
WATER VAPOR IMAGERY ALSO INDICATING ANOTHER PIECE OF SHORTWAVE
ENERGY ENTERING TEXAS FROM THE WEST. THIS WILL LIKELY HELP TO
INITIATE THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. BEST CHANCES
CURRENTLY APPEARS  TO BE ALONG AND EAST OF AN ABILENE TO SAN
ANGELO TO SONORA LINE. CURRENTLY BEST CONVERGENCE ONGOING AT THE
INTERSECTION OF OLD OUT FLOW BOUNDARY AND THE DRYLINE NEAR SONORA
AND RADAR HAS INDICATED SHOWERS STARTING TO DEVELOP THERE. VISUAL
OBSERVATIONS FROM THE OFFICE HERE INDICATE THAT CU IS FATTENING
WITH A FEW TOWERS. BOTH THE NAM AND RUC SHOW CAP TOTALLY ERODED BY
19Z AND CAPES AVERAGING BETWEEN 2000 AND 3000 J/KG. SHEAR VALUES
HAVE WEAKENED FROM LAST NIGHT...HOWEVER STEEP LAPSE RATES REMAIN.
THUS POTENTIAL FOR SEVERE HAIL STORMS REMAIN. MOST ACTIVITY SHOULD
SHIFT EAST AND SOUTH THROUGH THE AFTERNOON AND WILL ONLY CARRY A
SLIGHT CHANCE OF POPS FOR THE EAST AFTER 00Z. DRIER IS NOT GOING
TO PUSH AS FAR EAST AS WE WERE THINKING YESTERDAY. NONE THE LESS
COLUMN AS A WHOLE DRIER ON MONDAY AND TEMPERATURES SHOULD RISE
INTO THE 90S OVER MUCH OF THE AREA...STILL LOOKS DRY THROUGH TUESDAY.

.LONG TERM...
MOISTURE BEGINS TO RETURN ON WEDNESDAY AND TEMPERATURES COOL JUST
A TAD WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA AGAIN
WILL SEE LATE AFTERNOON AND EVENING DRY LINE ACTIVITY DEVELOP ONCE
AGAIN STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THE
REMAINDER OF THE WEEK. COLD FRONT STILL LOOKS TO COME DOWN WITH
MODEL CONSENSUS OF SATURDAY NOW. THUS SHOULD HELP TO ENHANCE
THUNDERSTORM CHANCES SATURDAY AND SUNDAY. ALSO WENT COOLER THAN
GUIDANCE SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      61  89  64  91 /  10   0   0   0
SAN ANGELO   60  92  64  91 /  10   0   0   0
JUNCTION     60  91  64  89 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

27/BRAZZELL
Hazardous weather outlook, May 8, 10:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 AM CDT SUN MAY 8 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-091634-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
1145 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A HASKELL...SWEETWATER...MERTZON...OZONA
LINE. THE AIRMASS ACROSS WEST CENTRAL TEXAS REMAINS MOIST AND
UNSTABLE. THE DRYLINE IS EXPECTED TO MOVE EASTWARD OUT OF WEST
TEXAS AND INTO WEST CENTRAL TEXAS THIS AFTERNOON. STORMS WHICH
DEVELOP ALONG THE DRYLINE WILL BECOME RAPIDLY SEVERE...WITH LARGE
HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS WEST CENTRAL
TEXAS...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 8, 12:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
150 PM CDT SUN MAY 8 2005

TXZ168-081945-

MENARD TX-
150 PM CDT SUN MAY 8 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT FOR MENARD
COUNTY...

AT 147 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTHWEST OF MENARD...MOVING
NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...  MENARD
AT 240 PM CDT...

PEA SIZE HAIL IS LIKELY WITH THIS STORM. RESIDENTS ARE ENCOURAGED
TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

41 hail. Local standard time, as filed.

Hail, Fisher

When
May 8, 1:00 PM CST
Where
Fisher County, Rotan
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.567, -100.833

Hail, Fisher

When
May 8, 1:38 PM CST
Where
Fisher County, 6 mi NE of Rotan
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.783, -100.617

Hail, Runnels

When
May 8, 1:45 PM CST
Where
Runnels County, 5 mi SSE of Ballinger
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.533, -99.550

Hail, Concho

When
May 8, 1:55 PM CST
Where
Concho County, 2 mi E of Lowake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.717, -98.983

Hail, Runnels

When
May 8, 2:16 PM CST
Where
Runnels County, 5 mi SSE of Ballinger
Measured
1.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
30.733, -100.617

Golfball size hail fell off and on in the same location for 30 minutes.

Hail, Jones

When
May 8, 2:25 PM CST to 2:35 PM CST
Where
Jones County, 8 mi SE of Anson
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
31.417, -99.767

Hail was two inches deep.

Hail, Concho

When
May 8, 2:31 PM CST
Where
Concho County, 3 mi NW of Paint Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.383, -99.933

Hail, Concho

When
May 8, 2:37 PM CST to 2:38 PM CST
Where
Concho County, Paint Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.483, -99.683

Hail, Concho

When
May 8, 2:38 PM CST to 2:42 PM CST
Where
Concho County, Paint Rock
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -99.533

As golfball Size hail fell in Paint Rock for the past four minutes, the hail damaged windows and roofs.

Hail, Concho

When
May 8, 2:42 PM CST to 3:09 PM CST
Where
Concho County, Paint Rock
Measured
1.5 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.450, -99.733

Large hail fell in Paint Rock for a little over 30 minutes, and caused considerable damage.

Hail, Throckmorton

When
May 8, 3:09 PM CST
Where
Throckmorton County, 5 mi S of Throckmorton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.350, -100.250

Hail, Concho

When
May 8, 3:09 PM CST to 3:17 PM CST
Where
Concho County, Paint Rock
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
31.300, -99.550

A nearly stationary thunderstorm continued to produce golfball size hail in Paint Rock, and caused damage to vehicles and homes.

Hail, Brown

When
May 8, 3:10 PM CST
Where
Brown County, 1 mi S of Bangs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.283, -99.517

Hail, Concho

When
May 8, 3:20 PM CST
Where
Concho County, 3 mi S of Paint Rock
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.283, -99.850

The supercell thunderstorm that had been over Paint Rock for the past several minutes started to move to the east southeast.

Hail, Crockett

When
May 8, 3:20 PM CST
Where
Crockett County, 24 mi ESE of Ozona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.217, -99.700

Hail, Schleicher

When
May 8, 3:33 PM CST
Where
Schleicher County, 5 mi S of Eldorado
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -99.567

Hail, Shackelford

When
May 8, 3:35 PM CST
Where
Shackelford County, 20 mi SW of Albany
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -100.067

Hail, Brown

When
May 8, 3:41 PM CST
Where
Brown County, Brownwood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -99.833

Hail, Schleicher

When
May 8, 3:45 PM CST
Where
Schleicher County, 8 mi S of Eldorado
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -100.067

Hail, Concho

When
May 8, 3:48 PM CST
Where
Concho County, Millersview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.233, -98.867

Hail, Taylor

When
May 8, 4:00 PM CST
Where
Taylor County, 13 mi WSW of Abilene
Measured
2.5 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
31.133, -99.400

Tennis ball size hail caused damage to several vehicles and homes.

Hail, Taylor

When
May 8, 4:00 PM CST
Where
Taylor County, 4 mi NE of Abilene
Measured
1.75 in hail
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
31.100, -99.450

Another storm just to the northeast of Abilene produced golfball size hail.

Hail, Taylor

When
May 8, 4:07 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.867, -99.300

Hail, Callahan

When
May 8, 4:10 PM CST
Where
Callahan County, 3 mi NW of Clyde
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -99.567

Hail, Concho

When
May 8, 4:30 PM CST
Where
Concho County, 1 mi E of Vick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.733, -99.217

Hail, McCulloch

When
May 8, 4:36 PM CST
Where
McCulloch County, 3 mi E of Salt Gap
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.750, -99.200

Hail, McCulloch

When
May 8, 4:36 PM CST
Where
McCulloch County, Pear Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.733, -99.183

Hail, Taylor

When
May 8, 4:36 PM CST
Where
Taylor County, 2 mi W of Buffalo Gap
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.850, -100.467

Hail, Concho

When
May 8, 4:38 PM CST
Where
Concho County, 9 mi E of Eden
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.917, -100.400

Hail, McCulloch

When
May 8, 4:55 PM CST
Where
McCulloch County, 1 mi E of Melvin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.683, -99.917

Hail, Taylor

When
May 8, 5:00 PM CST to 5:08 PM CST
Where
Taylor County, Ovalo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.567, -100.050

Hail started to fall in Ovalo. The hail lasted for several minutes and produced considerable damage. The damage estimate will be shown at the time the maximum hail size occurred.

Hail, Taylor

When
May 8, 5:00 PM CST
Where
Taylor County, 3 mi SW of Tuscola
Measured
3 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
31.683, -99.917

The hail started to fall just to the southwest of Tuscola and eventually moved into Tuscola. At this point the storm damaged vehicles and roofs.

Hail, Taylor

When
May 8, 5:05 PM CST
Where
Taylor County, Ovalo
Measured
2.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
32.667, -99.783

Hail maxed out in Ovalo around golf ball size and the hail covered the ground.

Hail, San Saba

When
May 8, 5:15 PM CST
Where
San Saba County, Algerita
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -99.950

Hail, McCulloch

When
May 8, 5:30 PM CST
Where
McCulloch County, 4 mi W of Brady
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.517, -99.917

The supercell thunderstorm that formed in northern Concho County is now in central McCulloch County, just to the west of Brady. The storm moved to the south southeast and barely missed Brady.

Hail, Mason

When
May 8, 5:30 PM CST
Where
Mason County, 2 mi E of Mason
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.467, -99.917

This is the last report received in Mason County as the storm began to weaken. The storm moved southeast towards the Hill country.

Hail, McCulloch

When
May 8, 5:34 PM CST to 5:36 PM CST
Where
McCulloch County, 7 mi WSW of Brady
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.517, -99.917

The supercell thunderstorm ingested another smaller thunderstorm to the south of the main thunderstorm cell. This causes the storm to re-intensify.

Hail, Callahan

When
May 8, 5:43 PM CST
Where
Callahan County, Oplin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.517, -99.917

Hail, Mason

When
May 8, 6:00 PM CST
Where
Mason County, 3 mi SW of Katemcy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.117, -99.183

As the storm tracked across southwestern rural McCulloch County, the supercell storm crossed into northern Mason County just to the west of Katemcy.

Hail, Mason

When
May 8, 6:23 PM CST to 6:30 PM CST
Where
Mason County, Mason
Measured
1.25 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
31.517, -99.917

The supercell that developed in northern Concho County reached Mason. The storm produced hail across the northern half of the city, and the largest hail stones were noted just to the east of town. Mason was spared considerable damage with the main core of the storm passing within a mile or two of town.

Hail, Mason

When
May 8, 6:23 PM CST
Where
Mason County, 1 mi NE of Mason
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.700, -99.133

The largest hail stones were noted just to the northeast of Mason.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449814, 5449815, 5449816, 5449817, 5449907, 5449908, 5449909, 5449910, 5449911, 5449912, 5449913, 5449914, 5449915, 5449916, 5449917, 5449918, 5449919, 5449920, 5449921, 5449922, 5449923, 5449924, 5449926, 5449925, 5449927, 5449928, 5449929, 5449930, 5449931, 5449932, 5450027, 5450028, 5450029, 5450030, 5450031, 5450037, 5450032, 5450033, 5450034, 5450035, and more.